White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

A critical comparison of Eulerian-grid-based Vlasov solvers

Arber, T.D. and Vann, R.G.L. (2002) A critical comparison of Eulerian-grid-based Vlasov solvers. Journal of Computational Physics, 180 (1). pp. 339-357. ISSN 0021-9991

Full text not available from this repository.

Abstract

A common problem with direct Vlasov solvers is ensuring that the distribution function remains positive. A related problem is to guarantee that the numerical scheme does not introduce false oscillations in velocity space. In this paper we use a variety of schemes to assess the importance of these issues and to determine an optimal strategy for Eulerian split approaches to Vlasov solvers. From these tests we conclude that maintaining positivity is less important than correctly dissipating the fine-scale structure which arises naturally in the solution to many Vlasov problems. Furthermore we show that there are distinct advantages to using high-order schemes, i.e., third order rather than second. A natural choice which satisfies all of these requirements is the piecewise parabolic method (PPM), which is applied here to Vlasov's equation for the first time.

Item Type: Article
Institution: The University of York
Academic Units: The University of York > Physics (York)
Depositing User: York RAE Import
Date Deposited: 23 Apr 2009 09:12
Last Modified: 23 Apr 2009 09:12
Published Version: http://dx.doi.org/10.1006/jcph.2002.7098
Status: Published
Publisher: Elsevier Science B.V.
Identification Number: 10.1006/jcph.2002.7098
URI: http://eprints.whiterose.ac.uk/id/eprint/6613

Actions (repository staff only: login required)